alexa Ventricular Tachycardia Storm Due to Loperamide Abuse.
Toxicology

Toxicology

Journal of Clinical Toxicology

Author(s): Banas Emerald, Rane Meghan, Aggarwal Aakash, Khorasanizadeh, Arman Kalamkar

Abstract Share this page

Introduction: This is a case of a 28 year old man with history of polysubstance abuse, chronic depression and small bowel obstruction secondary to Crohn's disease, who was initially brought to an outside facility after he collapsed at home and was found to be pulseless. He had several episodes of witnessed seizures. Upon EMS arrival, he was noted to be in ventricular tachycardia without pulses and converted to sinus rhythm after ACLS was performed. Review of history revealed that he had been taking amitriptyline 150-200 mg daily and up to 60 loperamide tablets daily for his Crohn's disease-related diarrhea. Physical exam was only remarkable for a heart rate that ranged from 45 to 160 bpm. Initial laboratories revealed normal cardiac injury panel and urine toxicology that was positive for tricyclic antidepressants. Amitriptyline level was 182 mcg/L, which was within the therapeutic range. Loperamide level was elevated at 130 ng/ml (50 ng/ml). There have been previous reported cases that euphoric effects may be achieved with high doses of loperamide, usually in association with alduterants like quinidine, which in this case was undetectable. Multiple EKGs done showed interventricular conduction delay with prolong QTc at 850 msec, ventricular tachycardia and ventricular fibrillation. He was defibrillated multiple times for recurrent monomorphic wide complex tachycardias with temporary resolution. He eventually had to be intubated for airway protection and underwent temporary pacemaker insertion with overdrive pacing. He had an episode of torsades de pointes with bradycardia and had to be started on isoproterenol drip to maintain tachycardia. This was eventually discontinued as his QTc shortened to 500 msec. He was then extubated several days later. EKG at this time showed normal sinus rhythm, normal PR and GRS with QTc at 450 msec. Echocardiogram showed normal left ventricular ejection fraction and structure. Ventricular tachycardia is serious condition that usually indicates ischemia, cardiomyopathy or a structural disease. Loperamide is an antidiarrheal drug that acts through the opiod receptor, directly inhibiting peristalsis and prolonging intestinal transit time. Dizziness and constipation are the most commonly reported side effects at therapeutic doses however, it is still unclear what is the spectrum of side effects at toxic doses. Normalization of QTc without the need for an antiarrhythmic agent or permanent pacemaker placement only after cessation of loperamide, strongly supports a causal relationship although the exact mechanism still remains unclear.

This article was published in Crit Care Med and referenced in Journal of Clinical Toxicology

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords